Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 48, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 1, 2015, 5:00 PM CDT for 5 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2015, 5:00 PM CDT (22:00 UTC)
- Expired
- Apr 1, 2015, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Fayette County, TN, Haywood County, TN, Lauderdale County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 23 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 5:04 PM CDT | HAIL 1 | Lakeland, TN | NICKEL TO QUARTER SIZE HAIL ON MEMPHIS ARLINGTON ROAD IN LAKELAND. |
| Apr 1, 5:06 PM CDT | HAIL 1 | Arlington, TN | QUARTER SIZE HAIL IN ARLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
986
WUUS54 KMEG 012200
SVRMEG
TNC047-075-097-157-167-012245-
/O.NEW.KMEG.SV.W.0048.150401T2200Z-150401T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT WED APR 1 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWESTERN TENNESSEE...
TIPTON COUNTY IN SOUTHWESTERN TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWESTERN TENNESSEE...
NORTHERN FAYETTE COUNTY IN SOUTHWESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWESTERN TENNESSEE...
* UNTIL 545 PM CDT
* AT 459 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ARLINGTON...OR 12 MILES NORTHEAST OF
BARTLETT...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLINGTON...COVINGTON...FORT PILLOW STATE PARK...LAKELAND...
ARLINGTON...MUNFORD...SOMERVILLE...BRIGHTON...EADS...FT PILLOW...
FULTON...TIPTON...WARREN...ATOKA...OAKLAND...MASON...GALLAWAY...
GILT EDGE...STANTON AND BURLISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3579 8972 3530 8921 3514 8966 3551 9002
3555 8998 3554 8996 3552 8996 3551 8992
3552 8991 3555 8991 3556 8994 3557 8995
3562 8991 3563 8986 3567 8985
TIME...MOT...LOC 2159Z 243DEG 19KT 3533 8967
$$2 follow-up statements
564
WWUS54 KMEG 012219
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT WED APR 1 2015
TNC047-075-097-157-167-012245-
/O.CON.KMEG.SV.W.0048.000000T0000Z-150401T2245Z/
LAUDERDALE TN-TIPTON TN-HAYWOOD TN-FAYETTE TN-SHELBY TN-
519 PM CDT WED APR 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN LAUDERDALE...TIPTON...SOUTHWESTERN HAYWOOD...
NORTHERN FAYETTE AND NORTHEASTERN SHELBY COUNTIES...
AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ARLINGTON...OR 14 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT
20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...FORT PILLOW STATE PARK...LAKELAND...ARLINGTON...
SOMERVILLE...BRIGHTON...EADS...FT PILLOW...FULTON...WARREN...ATOKA...
OAKLAND...MASON...GALLAWAY...GILT EDGE...STANTON...BURLISON...
GARLAND...BRADEN AND AKINS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3579 8972 3530 8922 3514 8966 3538 8979
3546 8975 3552 8985 3552 8991 3555 8991
3556 8994 3553 8996 3552 8996 3551 8994
3551 9002 3554 8998 3555 8995 3557 8995
3561 8991 3563 8986 3567 8985
TIME...MOT...LOC 2218Z 243DEG 19KT 3538 8956
HAIL...1.00IN
WIND...<50MPH
$$053
WWUS54 KMEG 012239
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
539 PM CDT WED APR 1 2015
TNC047-075-097-157-167-012248-
/O.EXP.KMEG.SV.W.0048.000000T0000Z-150401T2245Z/
LAUDERDALE TN-TIPTON TN-HAYWOOD TN-FAYETTE TN-SHELBY TN-
539 PM CDT WED APR 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUDERDALE...
TIPTON...SOUTHWESTERN HAYWOOD...NORTHERN FAYETTE AND NORTHEASTERN
SHELBY COUNTIES WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3579 8972 3530 8922 3514 8966 3538 8979
3546 8975 3552 8985 3552 8991 3555 8991
3556 8994 3553 8996 3552 8996 3551 8994
3551 9002 3554 8998 3555 8995 3557 8995
3561 8991 3563 8986 3567 8985
TIME...MOT...LOC 2236Z 243DEG 19KT 3538 8956
$$
JPM3What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:25 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 1, 2:25 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 225 PM CDT WED APR 1 2015 .DISCUSSION... EARLY THIS AFTERNOON...A WARM FRONT PUSHING SLOWLY NORTHEASTWARD THROUGH THE MIDSOUTH EXTENDED FROM NORTHEAST AR INTO NORTHEAST MS. THE FRONT WAS EVIDENT IN THE SURFACE DEW POINTS RANGING FROM 32 DEGREES AT PARIS TN TO 62 DEGREES AT MEMPHIS. SURFACE BASED INSTABILITY WAS INCREASING ALONG AND SOUTH OF THE WARM FRONT... RANGING FROM 1500 TO 2000 J/KG. SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ALONG AND SOUTH OF THE WARM FRONT THIS AFTERNOON AS UPPER LEVEL RIDGING MOVES TO THE EAST. AN UPPER LEVEL SHORT WAVE WAS MOVING INTO SOUTHWEST MO AND NORTHWEST AR SPARKING THUNDERSTORMS...ESPECIALLY OVER SOUTHWEST MO ATTM. AN ACTIVE WEATHER PATTERN WILL OCCUR ACROSS THE MIDSOUTH DURING THE NEXT SEVEN DAYS WITH FREQUENT CHANCES OF SHOWERS AND THUNDERSTORMS ALONG WITH MOSTLY MILD TEMPERATURES...ALTHOUGH BRIEFLY COOLER FRIDAY NIGHT INTO SATURDAY. THE UPPER LEVEL SHORT WAVE TO OUR WEST WILL MOVE THROUGH THE MIDSOUTH TONIGHT ENCOUNTERING THE MOIST AND UNSTABLE AIR SOUTH OF THE WARM FRONT. AS A RESULT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR. INCREASED THE POPS SOME FROM THE PREVIOUS FORECAST IN MOST LOCATIONS. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. THURSDAY...THE MIDSOUTH WILL BE FULLY ENTRENCHED IN THE WARM SECTOR WITH GUSTY SOUTHWEST WINDS. HIGH TEMPERATURES WILL CLIMB TO AROUND 80 DEGREES. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. A COLD FRONT WILL APPROACH THE MIDSOUTH FROM THE NORTHWEST BY LATE THURSDAY NIGHT...MOVING THROUGH THE REGION FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR IN ASSOCIATION WITH THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH FRIDAY AS STRONG SOUTHWEST WINDS OCCUR AHEAD OF THE COLD FRONT TURING TO STRONG NORTHERLY BEHIND THE FRONT. COLD AND DRIER HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA FRIDAY NIGHT AS THE COLD FRONT MOVES TO THE SOUTHEAST. LOWS SATURDAY MORNING WILL RANGE FROM THE MIDDLE 30S TO MIDDLE 40S. SUNNY AND COOLER WEATHER WILL OCCUR SATURDAY. THE HIGH PRESSURE SYSTEM WILL MOVE TO THE EAST BY SUNDAY WITH A THREAT OF SHOWERS SPREADING INTO THE REGION FROM THE SOUTHWEST DURING THE AFTERNOON. THE ECMWF AND GFS ARE IN FAIRLY GOOD AGREEMENT FOR THE BEGINNING OF NEXT WEEK. CHANCES OF SHOWERS AND THUNDERSTORMS WILL OCCUR AS WARMER...MORE MOIST...AND MORE UNSTABLE AIR SPREADS BACK ACROSS THE REGION. UPPER LEVEL DISTURBANCES IN WEST TO SOUTHWEST FLOW ALOFT WILL INTERACT WITH THE MORE MOIST AND UNSTABLE AIR TO CAUSE CHANCES FOR SHOWERS AND THUNDERSTORMS. BY MID-WEEK...THE MODELS ARE NOT IN GOOD AGREEMENT WITH THE GFS PUSHING A COLD FRONT THROUGH THE REGION WHILE THE ECMWF HAS THE REGION IN REMAINING IN THE WARM SECTOR. JCL && .AVIATION... 18Z TAF CYCLE VFR CURRENTLY AT LOCATIONS EXCEPT FOR JBR WHERE MVFR CIGS PERSIST. CIGS AT JBR ARE EXPECTED TO BECOME VFR IN THE NEXT 1-2 HOURS. WARM FRONT LIFTING THROUGH THE AREA TODAY...EXPECT THAT WE MAY SEE SOME WIDELY SCATTERED THUNDERSTORM ACTIVITY FORM NEAR THIS BOUNDARY THIS AFTERNOON. TIMING AND COVERAGE ARE STILL HARD TO PIN DOWN SO WENT WITH JUST VCTS AT ALL LOCATIONS EXCEPT FOR JBR WHERE SFC BASED INSTABILITY IS SLIGHTLY MORE...AT JBR WENT TEMPO FOR -TSRA BETWEEN 20-23Z...STARTED VCTS A TAD LATER AT MKL/TUP AND WENT SLIGHTLY LONGER INTO THE EVENING HOURS. MORE ROBUST SHORTWAVE MOVES INTO THE AREA OVERNIGHT AT THIS TIME IT LOOKS LIKE MOST OF THE ENERGY WILL BE OVER WESTERN PORTIONS OF THE AREA. DUE TO THIS BROUGHT A LATER TEMPO GROUP FOR TSRA IN AT JBR...AND REINTRODUCED VCTS AT MEM FOR 06Z LINE. MAY SEE A SHORT PERIOD OF CIGS IN THE 1000-2000FT RANGE BTN 10-16Z ON THURSDAY...WITH STILL INCREASING LOW-LEVEL MOISTURE FROM THE SOUTH. BROUGHT AT LEAST A TEMPO IN FOR MVFR CIGS AT ALL TAF SITES EXCEPT MKL IN THE MORNING. WINDS WILL ALSO PICK UP AS PRESSURE GRADIENT INCREASES WITH LOW PRESSURE DEVELOPING WEST OF THE AREA ON THURSDAY. WINDS GUSTS INCREASE TO 20-30KT ACROSS THE AREA BY 18Z ON THURSDAY. NGU && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 1, 3:05 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT WED APR 1 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-022215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 305 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A SMALL PORTION OF NORTHEAST ARKANSAS...GENERALLY ALONG AND WEST OF A POCAHONTAS TO WALNUT RIDGE ARKANSAS LINE...THIS AFTERNOON INTO TONIGHT. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXIST FOR MUCH OF THE REMAINDER OF THE MIDSOUTH. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE MIDSOUTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH FRIDAY. STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD FRONT FRIDAY TURNING TO STRONG NORTHERLY BEHIND THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY NIGHT THROUGH FRIDAY EVENING. JCL
In the hours before
Local storm report, Apr 1, 4:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT WED APR 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL BARTLETT 35.22N 89.84W
04/01/2015 E0.25 INCH SHELBY TN PUBLIC
PEA TO DIME SIZE HAIL IN BARTLETT.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:01 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood | 44 min |
| Mar 31, 7:31 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 44 min |
| Mar 31, 7:36 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, McNairy | 3 hr |
| Mar 31, 7:37 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 53 min |
| Mar 31, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 51 min |
| Mar 31, 7:47 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 43 min |
| Mar 31, 8:01 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 44 min |
| Mar 31, 8:18 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 42 min |
| Mar 31, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 52 min |
| Mar 31, 8:25 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 50 min |
| Mar 31, 8:39 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Tipton | 51 min |
| Mar 31, 8:49 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Haywood, Lauderdale | 26 min |
| Mar 31, 8:55 PM CDT | Flash Flood Warning | MEG | Fayette, Hardeman, Haywood | 3 hr |
| Mar 31, 9:22 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 38 min |
| Mar 31, 9:30 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 24 min |
| Mar 31, 10:04 PM CDT | Special Weather Statement | MEG | Hardeman | 56 min |
| Mar 31, 10:14 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 46 min |
| Mar 31, 10:28 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 62 min |
| Mar 31, 10:32 PM CDT | Flash Flood Warning | MEG | Hardeman, McNairy | 3 hr |
| Mar 31, 11:02 PM CDT | Flash Flood Watch | MEG | Chester, Fayette, Hardeman, Hardin, Haywood, Lauderdale and 4 more | 4 hr |
| Mar 31, 11:11 PM CDT | Flash Flood Warning | MEG | Shelby, Tipton | 3 hr |
| Mar 31, 11:18 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 32 min |
| Mar 31, 11:53 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 52 min |
| Apr 1, 11:37 AM CDT | River Flood Advisory | MEG | Lauderdale, Tipton | 4 days |
| Apr 1, 4:22 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.